MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11.0MM CANNULATED CUTTER; AWL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11.0MM CANNULATED CUTTER; AWL
Catalog Number 351.24
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no known reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in canada as follows: it was reported that two cannulated cutter phenolic handles were found to contaminate the instrument set it was put into.There was no patient harm and no delay in procedure.There was no patient involvement reported.This report is for one (1) 11.0mm cannulated cutter.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device history records review was completed for part # 351.24 , lot # a4dc286.Manufacturing location: synthes (b)(4), release to warehouse date: may 17, 1994.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: a device history record (dhr) review was performed for part number: 351.24, synthes lot number: a4cc398: supplier lot number: n/a, manufactured by synthes exton, release to warehouse date: 17 jun 1993: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Service & repair evaluation: the customer reported the handle contaminated the set that it was in.The repair technician reported the handle had small cracks at the pins and was worn at the bottom of the handle, and the thumb screw was missing.Handle cracked/broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Service history record review: no service history review can be performed because the lot/serial number cannot be traced.The service history review is unconfirmed.Please launch a device history record (dhr) review.At customer quality (cq), this complaint was unable to be confirmed for the reported complaint condition of contaminating an instrument set.However, the returned 24+ year old reusable instrument (part# 351.24, mfg 17 jun 1993) was received at customer quality (cq) missing a thumb screw component, with cracks in the handle, with portions of the handle edges broken off, and an orange brownish discoloration resembling corrosion on the dowel pins and proximal shaft collar.Therefore, this complaint is confirmed.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition(s).The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Material hardness is not applicable because the phenolic material handle does not have a material hardness specification.Relevant cannulated cutter assembly drawing and phenolic le grade handle component drawing was reviewed during this investigation.No product design issues or discrepancies were observed.The cannulated cutter (part# 351.24) is part of the titanium tibial nail system.A dimensional analysis was not performed at cq because there is no indication that dimensions suddenly caused the returned 24+ year old reusable instrument to malfunction.A definitive root cause could not be determined.However it is most likely that over 24 years of service and repeated thermal sterilization cycles along with possible rough handling have contributed this complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
11.0MM CANNULATED CUTTER
Common Device Name
AWL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west cheater PA 19380
MDR Report Key7061353
Report Number2939274-2017-50039
Device Sequence Number16680511
Product Code HWJ
UDI-Device Identifier10886982193766
UDI-Public(01)10886982193766(10)A4DC286
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number351.24
Device Lot NumberA4CC398
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2018
Initial Date Received by Manufacturer 10/30/2017
Supplement Date Received by Manufacturer12/18/2017
01/16/2018
01/29/2018
03/16/2018
Initial Report FDA Received Date11/27/2017
Supplement Report FDA Received Date01/02/2018
01/17/2018
02/28/2018
04/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1